80’S CANCER JAM OF THE DAY (this one goes out to Taxol):
First for the good news. So far, the things I’ve been doing to stave off the worst side effects of Taxol have been working. Icing my hands and feet during infusion seems to have kept the peripheral neuropathy at bay, despite my doctor nearly laughing in my face about it last week. Our conversation went something like this:
Highly Educated Doctor: So, any numbness or tingling to report in the fingers and toes?
Small, Unimportant Me: No, none yet. But you know I’ve been icing my hands and feet.
Highly Educated Doctor: (with a dismissive sneer) And you think that’s going to work? Ha Ha Ha.
Small, Pissed Off Me: I don’t really know, but I’ll be glad to try your alternative. Just tell me what that is so I can write it down.
Highly Educated Doctor: silence
In addition to the icing, I read a tip on several forums about keeping a nourishing base coat of polish on the nails of the fingers and toes for the duration of Taxol treatment. It seems to protect the nails from discoloration and splitting. I did try to find a polish without the usual set of carcinogens in it. Look in a a natural foods or makeup store. I just use clear polish, and the nails are in good shape (yep, that’s me).
And I also have very good news to report on the bone pain front. As you may remember, I likened my last encounter with Taxol chemotherapy to being tied up and worked over by Lilliputians. I felt like a 90 year-old woman all weekend. I read about the virtues of Claritin to help with this very unpleasant side effect, and it seems to have worked. I didn’t take it early enough last time because I had no idea it was coming. This time, I took a dose the morning of my Neulasta shot, the day after chemo. I am now 3 days out, and I’ve only felt the slightest tug here and there, very manageable.
Unfortunately, this was me on Saturday. I woke up at about 3am with a splitting headache. I took a hot bath and managed to keep some ibuprofen down, only to find, when I woke up again at 6:30, that this was only the tip of the iceberg. It felt like my skull was literally going to explode. I tried to get more pain pills down, but then the nausea began. At 7am, I told my husband to call the doctor, which is huge for me. I am not a whiner, and I rarely ask for help. I have probably only taken half a dozen anti-nausea pills through this whole ordeal. The doctor must have been thrilled to hear from us bright and early on a Saturday, but he was very nice (different doctor, I might add). He told my husband to crush the anti-nausea pill and let it dissolve under my tongue. Then I was to take 2 ibuprofen and 2 Tylenol after 15 minutes. If that didn’t work, the doctor told my husband to take me to the Emergency Room to get a migraine injection. Yeah, right, because riding in the car in bright sunlight and then waiting for 6 hours to be seen would probably do the trick!
I kept the anti-nausea drug down but didn’t manage to swallow the pain pills without vomiting. So, I kept up the cycle of headache, vomiting, and occasional relief for several hours. Needless to say, I was in bed for the duration yesterday. I never saw our downstairs. I was able to eat exactly one half of a piece of toast and half a bowl of ramen noodle soup before bed last night.
I feel much better today, just tired and weak from being in bed all day and not eating or drinking much. My new mission is to either figure out how to prevent this scenario from ever happening again or to drop down my Taxol dosage. I really don’t want to do that because it might mean several more weeks of chemo, but being completely debilitated is not an option. Back to my research….I’ll keep you posted. You know I don’t give up that easily!